Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 91, NWS Morristown, TN

May 27, 2017Greene County, Hawkins County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 27, 2017, 11:09 PM EDT for Greene County, Hawkins County, Tennessee. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 11:09 PM EDT (03:09 UTC)
Expired
May 28, 2017, 12:15 AM EDT
In force
66 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Greene County, TN, Hawkins County, TN

The radar

The Knoxville radar (KMRX), 44 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 11:53 PM EDTTSTM WND DMG3 Sw Greeneville, TNSEVERAL TREES DOWN ACROSS THE WESTERN PART OF THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 6:55 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.2 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1002 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

443 
WUUS54 KMRX 280309
SVRMRX
TNC059-073-280415-
/O.NEW.KMRX.SV.W.0091.170528T0309Z-170528T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
1109 PM EDT SAT MAY 27 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Southern Hawkins County in eastern Tennessee...
  Greene County in eastern Tennessee...

* Until 1215 AM EDT

* At 1108 PM EDT, severe thunderstorms were located along a line
  extending from near Bean Station to near Morristown to near
  Dandridge to near Gatlinburg, moving east at 55 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Greeneville, Rogersville, Bean Station, Tusculum, Mosheim, Bulls
  Gap, Baileyton, Caney Branch, Chucky, Cedar Creek, Romeo, McCloud,
  Mooresburg, St. Clair, Camp Creek, Kepler, Davy Crockett
  Birthplace, Mohawk, Jearoldstown and Fall Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3641 8270 3642 8263 3615 8265 3608 8258
      3605 8260 3607 8264 3600 8278 3592 8282
      3595 8285 3595 8290 3609 8306 3616 8317
      3625 8308 3635 8316 3631 8318 3632 8320
      3629 8326 3639 8328 3642 8321 3644 8269
TIME...MOT...LOC 0308Z 274DEG 47KT 3630 8335 3619 8336 3603 8338 3568
8345

HAIL...<.75IN
WIND...70MPH
 
$$

05/MA
1 follow-up statement
243 
WWUS54 KMRX 280415
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
1215 AM EDT SUN MAY 28 2017

TNC059-073-280425-
/O.EXP.KMRX.SV.W.0091.000000T0000Z-170528T0415Z/
Hawkins TN-Greene TN-
1215 AM EDT SUN MAY 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HAWKINS AND GREENE
COUNTIES HAS EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been allowed to expire.

A severe thunderstorm watch remains in effect until 200 AM EDT for
east Tennessee.

LAT...LON 3641 8270 3642 8263 3615 8265 3608 8258
      3605 8260 3607 8264 3600 8278 3592 8282
      3595 8285 3595 8290 3609 8306 3616 8317
      3625 8308 3635 8316 3631 8318 3632 8320
      3629 8326 3639 8328 3642 8321 3644 8269
TIME...MOT...LOC 0415Z 274DEG 47KT 3623 8229 3612 8230 3597 8232 3562
8239

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 9:04 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 27, 9:04 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
904 PM EDT Sat May 27 2017

.DISCUSSION...Will be making some significant changes to going
forecast. Convective complex across middle Tennessee will move
east southeast across Tennessee the rest of this evening through
early Sunday morning. Airmass ahead of this system remain quite
unstable with MLCAPE of 1700-2500 J/kg. High DCAPE near 1000 J/kg
and Hail CAPES of 500-700 J/kg will keep the threat of damaging
winds and large hail up to Golfball size with the stronger storms.

Good TEI values across middle Tennessee will also aid producing
relative cool/meso-high over this area. This meso-high will
enhance the forming squall-line. This squall-line will moving
across east Tennessee, generally along and south of TRI,
eventually across southwest Virginia.

These storms will move south/southeast of the area by early Sunday
morning with light/moderate rain showers continuing.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             68  85  69  82 /  90  60  60  40
Knoxville McGhee Tyson Airport, TN  66  82  66  79 /  80  60  60  40
Oak Ridge, TN                       66  82  66  79 /  80  60  60  40
Tri Cities Airport, TN              61  79  63  78 /  60  60  60  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, May 27, 3:16 PM EDT, 7 hours 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
316 PM EDT Sat May 27 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-281930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
316 PM EDT Sat May 27 2017 /216 PM CDT Sat May 27 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Numerous strong to severe thunderstorms are expected across the
ares during the late afternoon and evening hours, with damaging
winds and large hail up to golfball size being the main threat.
The most likely timing for severe storms is between 5 pm and 11 pm
EDT.

Another round of severe weather is possible late tonight into
Sunday morning as a strong line of storms drops into the region
from the northwest. The potential for damaging winds will exist
with this system.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

On Sunday evening and night another round of showers and
thunderstorms is possible, with some of the storms potentially
becoming strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this weekend.

In the hours before

Local storm report, May 27, 10:52 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1052 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     TSTM WND DMG     LENOIR CITY             35.80N 84.27W
05/27/2017                   LOUDON             TN   TRAINED SPOTTER

            ROOF OFF A SHED IN LENIOR CITY, TENNESSEE.

&&

DH
Local storm report, May 27, 10:54 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1054 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     TSTM WND GST     ALCOA                   35.79N 83.98W
05/27/2017  M56.00 MPH       BLOUNT             TN   ASOS

            THE KNOXVILLE MCGHEE TYSON AIRPORT REPORTED A WIND GUSTS
            OF 56 MPH.

&&

DH
Local storm report, May 27, 10:58 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1058 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 PM     TSTM WND DMG     DUNLAP                  35.37N 85.39W
05/27/2017                   SEQUATCHIE         TN   STORM CHASER

            TWO TREES DOWN ACROSS SEQUATCHIE COUNTY.

&&

DH
Local storm report, May 27, 11:02 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1102 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     TSTM WND DMG     ATHENS                  35.45N 84.60W
05/27/2017                   MCMINN             TN   911 CALL CENTER

            NUMEROUS TREES DOWN ACROSS THE COUNTY. A TREE FELL ONTO A
            HOUSE. NO INJURIES.

&&

DH
Local storm report, May 27, 11:06 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1106 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     MARYVILLE               35.75N 83.97W
05/27/2017                   BLOUNT             TN   911 CALL CENTER

            MASSIVE TREES AND POWER LINES DOWN. SEVERAL TREES ON
            HOMES.

&&

DH
Local storm report, May 27, 11:07 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1107 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     COEBURN                 36.95N 82.47W
05/27/2017                   WISE               VA   911 CALL CENTER

            NUMEROUS TREES DOWN IN THE COEBURN AREA BOTH ON SANDY
            RIDGE ROAD AND HIGHWAY 58.

0730 PM     HAIL             NICKELSVILLE            36.75N 82.42W
05/27/2017  M1.00 INCH       SCOTT              VA   BROADCAST MEDIA

0945 PM     FLASH FLOOD      FORT BLACKMORE          36.77N 82.59W
05/27/2017                   SCOTT              VA   911 CALL CENTER

            SEVERAL ROADWAYS HAVE HIGH WATER ACROSS THE NORTHERN PART
            OF THE COUNTY.

1000 PM     TSTM WND DMG     PIKEVILLE               35.61N 85.20W
05/27/2017                   BLEDSOE            TN   911 CALL CENTER

            NUMEROUS TREES DOWN ACROSS THE COUNTY.

1000 PM     TSTM WND DMG     ONEIDA                  36.50N 84.51W
05/27/2017                   SCOTT              TN   911 CALL CENTER

            A FEW TREES DOWN ACROSS THE COUNTY.

1007 PM     TSTM WND DMG     WARTBURG                36.10N 84.59W
05/27/2017                   MORGAN             TN   911 CALL CENTER

            MASSIVE TREES AND POWER LINES DOWN ACROSS THE ENTIRE
            COUNTY.

1020 PM     TSTM WND DMG     KINGSTON                35.87N 84.51W
05/27/2017                   ROANE              TN   911 CALL CENTER

            TREES DOWN ACROSS THE COUNTY.

1025 PM     TSTM WND DMG     LA FOLLETTE             36.37N 84.13W
05/27/2017                   CAMPBELL           TN   911 CALL CENTER

            A FEW TREES DOWN ACROSS THE COUNTY.

1025 PM     TSTM WND DMG     CLINTON                 36.09N 84.13W
05/27/2017                   ANDERSON           TN   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS THE COUNTY.

1029 PM     TSTM WND DMG     DUNLAP                  35.37N 85.39W
05/27/2017                   SEQUATCHIE         TN   STORM CHASER

            TWO TREES DOWN ACROSS SEQUATCHIE COUNTY.

1040 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
05/27/2017                   KNOX               TN   911 CALL CENTER

            NUMEROUS TREES AND POWER LINES DOWN ACROSS THE COUNTY.

1043 PM     TSTM WND DMG     LOUDON                  35.74N 84.36W
05/27/2017                   LOUDON             TN   911 CALL CENTER

            WIDESPREAD TREES AND POWER LINES DOWN ACROSS THE COUNTY.

1043 PM     TSTM WND GST     ALCOA                   35.79N 83.98W
05/27/2017  M56.00 MPH       BLOUNT             TN   ASOS

            THE KNOXVILLE MCGHEE TYSON AIRPORT REPORTED A WIND GUSTS
            OF 56 MPH.

1043 PM     TSTM WND DMG     LENOIR CITY             35.80N 84.27W
05/27/2017                   LOUDON             TN   TRAINED SPOTTER

            ROOF OFF A SHED IN LENIOR CITY, TENNESSEE.

1058 PM     TSTM WND DMG     ATHENS                  35.45N 84.60W
05/27/2017                   MCMINN             TN   911 CALL CENTER

            NUMEROUS TREES DOWN ACROSS THE COUNTY. A TREE FELL ONTO A
            HOUSE. NO INJURIES.

1100 PM     TSTM WND DMG     MARYVILLE               35.75N 83.97W
05/27/2017                   BLOUNT             TN   911 CALL CENTER

            MASSIVE TREES AND POWER LINES DOWN. SEVERAL TREES ON
            HOMES.

&&

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:07 PM EDTSpecial Weather StatementMRXJohnson, Sullivan53 min
May 27, 8:21 PM EDTSpecial Weather StatementMRXCampbell, Scott39 min
May 27, 8:26 PM EDTSpecial Weather StatementMRXHancock, Hawkins49 min
May 27, 8:50 PM EDTSpecial Weather StatementMRXScott55 min
May 27, 8:53 PM EDTSpecial Weather StatementMRXCarter, Johnson, Sullivan67 min
May 27, 9:25 PM EDTSevere Thunderstorm WarningMRXBledsoe, Morgan, Rhea, Roane, Scott, Sequatchie65 min
May 27, 10:00 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Knox, Union60 min
May 27, 10:01 PM EDTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan3 hr
May 27, 10:08 PM EDTSevere Thunderstorm WarningMRXBlount, Bradley, Hamilton, Loudon, McMinn, Marion and 2 more67 min
May 27, 10:31 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Hamblen, Jefferson, Sevier59 min
May 27, 10:50 PM EDTSevere Thunderstorm WarningMRXPolk55 min
May 27, 11:29 PM EDTSevere Thunderstorm WarningMRXCocke, Hamblen31 min
May 27, 11:54 PM EDTSevere Thunderstorm WarningMRXCarter, Unicoi, Washington31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.